South Dakota, 2015

Damaging Wind in South Dakota, September 16, 2015

September 16, 2015 · NWS ABR · 1 event in 1 county or zone

An isolated severe thunderstorm brought wind gusts to 60 mph in Lyman County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

An isolated severe thunderstorm brought wind gusts to 60 mph in Lyman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 16, 9:33 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 16, 9:33 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1033 PM CDT WED SEP 16 2015

.UPDATE...
ISSUED AT 1032 PM CDT WED SEP 16 2015

NO CHANGES PLANNED. FORECAST ON TRACK.

UPDATE ISSUED AT 643 PM CDT WED SEP 16 2015

SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 314 PM CDT WED SEP 16 2015

WEAK CONVECTION OVER CLEAR LAKE WILL CONTINUE TO PUSH OFF INTO
MINNESOTA THIS AFTERNOON. HRRR SHOWS ADDITIONAL WEAK/SCATTERED
REDEVELOPMENT...THE DISORGANIZATION LIKELY OWING TO A LACK OF STRONG
FORCING ALOFT. THIS AREA MAY EXPERIENCE SOME ADDITIONAL MORE
ORGANIZED ELEVATED CONVECTION AS A LOW LEVEL JET DEVELOPS THIS
EVENING...HOWEVER THE MAIN FOCUS OF THE JET WILL SHIFT EAST OF THE
CWA. A WAVE ALOFT WILL PROVIDE FOR INCREASING MID LEVEL MOISTURE
WEST RIVER...SHIFTING EAST OVERNIGHT. SOUNDINGS ARE DRY BELOW
10KFT...WITH VERY LIMITED INSTABILITY ALOFT...SUGGESTING SCATTERED
VERY LIGHT SHOWERS WITH THE OCCASIONAL LIGHTING STRIKE. CANADIAN
HIGH PRESSURE NOSING INTO THE CWA THURSDAY WILL ALLOW FOR MORE
AVERAGE DAYTIME TEMPERATURES. MODELS CONTINUE TO GENERATE A RATHER
PROMINENT QPF BULLSEYE WEST RIVER INTO CENTRAL COUNTIES FRIDAY IN
THE VICINITY OF AN INVERTED TROF...WITH FAVORABLE PLACEMENT OF A
SHARED ENERGY AREA AND Q VECTOR BULLSEYE. TO THE EAST...WE WILL SEE
A DRY NORTHEAST FETCH...WHICH WILL LIMIT QPF/POPS. 850MB
TEMPERATURES WILL HAVE BOTTOMED OUT AROUND +5C BY THAT POINT...SO
ANTICIPATE MUCH OF THE FORECAST AREA WILL STRUGGLE TO TOP 60F.

.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 314 PM CDT WED SEP 16 2015

HIGH PRESSURE WILL BE CENTERED OVER NEBRASKA WHEN THE PERIOD
BEGINS...THEN GETS QUICKLY PUSHED EASTWARD AHEAD OF AN APPROACHING
TROUGH SATURDAY NIGHT. THE TROUGH/FRONT WILL SLOWLY STRENGTHEN AND
LOOKS TO FINALLY TRACK ACROSS THE CWA TUESDAY AND
WEDNESDAY...BECOMING THE FOCUS FOR POTENTIAL PRECIPITATION. BEST
CHANCES WILL BE ACROSS THE EASTERN PART OF THE CWA WHERE SOME
INSTABILITY IS NOTED IN THE MODELS. NOT MUCH IN THE WAY OF UPPER
LEVEL ENERGY...SO WILL KEEP POPS LOW FOR THE TIME BEING.

WILL SEE A GRADUAL WARMING TREND DURING THE FIRST HALF OF THE PERIOD
WITH HIGHS IN THE UPPER 60S AND LOWER 70S SATURDAY...MAINLY IN THE
70S ON SUNDAY...AND IN THE UPPER 70S TO MID 80S MONDAY. HIGHS IN THE
70S TO AROUND 80 WILL BE COMMON TUESDAY AND WEDNESDAY...DEPENDING ON
CLOUD COVER AND POSSIBLE PRECIPITATION. OVERNIGHT LOWS WILL BE IN
THE UPPER 40S TO MID 50S THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 643 PM CDT WED SEP 16 2015

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH MIDDAY
THURSDAY. LOOK FOR SOUTH/SOUTHEASTERLY WINDS TO SHIFT TO THE
NORTHWEST AND INCREASE INTO THE 15 TO 30 MPH RANGE THURSDAY
MORNING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...CONNELLY
LONG TERM...PARKIN
AVIATION...DORN
Hazardous weather outlook, Sep 16, 3:21 AM CST, 19 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
421 AM CDT WED SEP 16 2015

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
421 AM CDT WED SEP 16 2015 /321 AM MDT WED SEP 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS THE REGION LATE TONIGHT AND BRING
SLIGHT OR SMALL CHANCES FOR THUNDERSTORMS. NO SEVERE WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TMT

The radar

The Aberdeen radar (KABR), 215 km away, was scanning. The volume nearest the first event began at 04:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyman

When
September 16, 10:41 PM CST
Where
Lyman County, 0.85 mi SW of Presho Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.910, -100.040

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602651.